Insomnia

Hello, I have been on Citalopram now for 5 days and apart from a slight headache don't seem to have any physical side effects. I have always slept soundly, for 7-8 hours nightly, even when anxious and depressed, but this week I have been lucky to get 3 hours a night. I am tired and quickly settle on going to bed but wake up in the early hours and that's it for the night. I don't know whether it is the medication or, more likely, my high anxiety level at the moment as my wife has not returned home yet following her decision to leave and let me sort myself out. Trouble is my body needs more than 3 hours sleep a night and being very tired in the day just adds to things. Thanks for any advice recommendations.

5 Replies

oldestnewest
  • Hello Barrie

    You seem a little lost, I suppose not having your wife around will be a problem as sometimes when this happens we lose someone that has been around for a long time, we miss the interaction, our brain becomes overactive when we go to bed we just lie there just chewing things over.

    You have been on these medications now for five days and you are feeling ok with them, just give them time.

    Need to chat ??

    BOB

  • Yes Bob, am missing my wife a great deal but have spoken to her today on the phone and we are meeting up at a neutral venue on Wednesday to talk things over and try to start reconciliation. I don't have a problem getting to sleep it's just when I wake up in the early hours I then cannot go off again. I am feeling very tired but trying not to sleep in the daytime and really mess up my sleep pattern. I am glad the medication hasn't caused me any physical problems as wouldn't want to be chopping and changing at this stage.

    Have tried to keep busy today and do feel a tiny bit better this evening.....will take each day as it comes.

    Thanks for your ongoing support.

  • Hello Barrie

    I know stress and depression can bring out the worst in all of us.

    All I can really suggest is if you feel you are going to get angry turn away. Taking a deep breath and counting up to ten can work I also just pull away as mentioned above. Or just turn your head away and take a controlled deep breath.

    When your medication starts to take affect you will find your mood will hopefully level of, it is flustration that drives the anger. We have so much going on the brain finds it is difficult and we become unable to express ourselves.

    Sleep is very important, I do not know when you take your tablets, sometimes you may try and take them in the evening this may help your sleep. It is very important that you keep your times to go and rise from sleep constant and allow time in the morning to awake slowly. We listen to the radio for thirty mins first. Are you taking any other medications other than the Citalopram ??. They may affect the time of taking medications.

    Try and eat well, never skimp on food. The danger is we do not look after ourselves and that can also affect mood.

    Did you say you are seeing your GP, if yes explain to him again regards temper, He should be able to help

    We are always around if you need help

    BOB

  • Insomnia is a recognised concomitant of depression and anxiety. At the age of fourteen I was diagnosed with chronic insomnia and given lorazepam to help me sleep. No one mentioned at that time the addictive properties of benzodiazepines or the absolute horror of coming off them. The longer your mind dwells on insomnia the greater that insomnia will become. You have reason enough not to be able to sleep for the length of time only you can decide is best for you. The early hours of the morning can be a lonely time and the fact that your wife has left in order for you to get yourself better can be a nagging negative. In one sense the reason she has done so is testemant to her concern for you and it sounds from what you have written illustrates that fact. Doctors these days are reluctant to prescribe anything which may be regarded as a 'sleeping' tablet because of their addictive properties both physically and mentally.Five days is not an extreme length of time and it is often recommended that you stick with your citalopram for at least six to eight weeks before the benefits of taking it emerge. Your GP may be willing to prescribe a short course of medication such as diazepam so that you can keep up with your sleep and re-establish your normal sleeping pattern. It is important that you speak with your wife in an effort to rectify the problems her leaving has instigated. Good luck.

  • Thanks for your kind words. I am not considering any form of further medication to help my sleeping and will persevere, last night wasn't quite so bad as I did keep myself active yesterday rather than just isolating myself on the couch all day. My doctor did say the Citalopram would "kick in" in 2-3 weeks but it seems from messages on here it can be longer.....maybe he was just saying that to give me some hope. I appreciate what my wife has done and know it's in both our best interests.

You may also like...